Alabama, 2014

Cold in Alabama, January 6 to 7, 2014

January 6 to 7, 2014 · NWS HUN · 15 events in 11 counties and zones

A record cold airmass overspread the region beginning on the evening of January 5th as a strong cold front moved through. Rain changed to a brief period of sleet and snowfall which produced a dusting of accumulation at most locations.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A record cold airmass overspread the region beginning on the evening of January 5th as a strong cold front moved through. Rain changed to a brief period of sleet and snowfall which produced a dusting of accumulation at most locations. Temperatures only climbed into the single digits and teens on the 6th and dropped into the zero to 10 above range for lows on the 7th. Northwest to north winds behind the front produced very low wind chills in the zero to 10 below range for all of the area on the 6th into the early morning of the 7th. A few locations in the higher elevations of northeast Alabama experienced wind chills of 10 to 15 below zero during this time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jan 5, 11:45 PM CST, 15 minutes earlier.

Area forecast discussion, Jan 5, 11:45 PM CST, 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1145 PM CST SUN JAN 5 2014

.UPDATE...
FOR 06Z TAFS

&&

.DISCUSSION...
/ISSUED 923 PM CST SUN JAN 5 2014/
THE COLD FRONT AS OF THIS WRITING HAS MOVED EAST OF OUR FORECAST
AND WARNING AREA...OR PER RADAR DELINEATION FROM NEAR CHATTANOOGA
TO TALLADEGA. TEMPERATURES HAVE COOLED MARKEDLY WEST OF THE
FRONT...RANGING FROM THE UPPER 20S OVER NW ALABAMA TO MID 40S NE
ALABAMA. THE WESTERN EDGE OF THE PRECIP LINE WAS APPROXIMATELY FROM
SHELBYVILLE TO DECATUR AND JASPER. TOO MUCH HEAVIER PRECIP STILL
EXISTS EAST OF OUR RADAR TO PLACE IT THE MORE SENSITIVE CLEAR AIR
MODE YET...HOWEVER WOULD BET THAT SOME AREAS WEST OF THE ABOVE
'CLEAR' LINE COULD HAVE SNOW TOO LIGHT TO BE DETECTED...OR IS
BELOW RADAR SCANS.

OVERALL...THE BIG PICTURE WEATHER PARAMETERS ARE IN REASONABLY
GOOD SHAPE CONSIDERING HOW TOUGH THIS FORECAST IS. WINDS WEST OF
THE FRONT CONTINUED TO BE GUSTING TO THE 40 MPH RANGE...HOWEVER
MOST WINDS WERE SUSTAINED 20-30 MPH RANGE. AFTER SOME THOUGHT...
WILL KEEP THE WIND ADVISORY IN AS IS IN THE NEXT UPDATE...PRIMARILY
FOR THE GUSTS. THE AMOUNT OF COLD AIR ALONG WITH THE WINDS
DEFINITELY WARRANTS KEEPING THE WIND CHILL WARNING GOING AS IS.
MINIMAL WIND CHILL VALUES LATE TONIGHT WILL FALL TO AND BELOW ZERO
FOR MOST OF THE TENNESSEE VALLEY BY DAYBREAK MON AM. NEW MODEL
OUTPUT CONTINUES TO SHOW LIGHT SNOW ACCUMULATIONS POSSIBLE ACROSS
OUR EASTERN AREAS...SO THE WINTER WEATHER ADVISORY WILL STAY AS IS
TOO.

AS THOUGHT ABOUT BEFORE...HOW MUCH DRYING WILL COMMENCE BEFORE
SUBFREEZING TEMPERATURES BEGIN TO CAUSE ICING ON AREA ROADS? GIVEN
THAT AN AVERAGE OF 0.15-0.30 INCHES OF RAIN FELL...ALL EXPOSED
SURFACES ARE SUFFICIENTLY WET. THE WINDS MENTIONED ABOVE WILL
CERTAINLY HELP TO DRY SOME EXPOSED SURFACES BEFORE SERIOUS ICING
STARTS. HOWEVER...POST FRONTAL WINTRY PRECIP AND RAPIDLY COOLING
TEMPS MAY CAUSE BLACK ICING TO BECOME A BIG ISSUE BY THE LATE
NIGHT HOURS.

RSB

&&

.AVIATION...
FOR 06Z TAFS...
THE FRONT HAS MOVED WELL EAST OF THE REGION...WITH POST FRONTAL
CLOUDS NOW CLEARING AN AREA WEST OF MEMPHIS AND OWENSBORO KY. SNOW
SHOWER ACTIVITY WAS NOTED MAINLY ACROSS THE HIGHER TERRAIN OF NE
ALABAMA AND ADJACENT CUMBERLAND PLATEAU. FOR THE KMSL/KHSV TAF
SITES...MVFR CIGS SHOULD CONTINUE FOR THE OVERNIGHT. NEW GUIDANCE
HAS CIGS NEARING MVFR/VFR THRESHOLD AFTER DAYBREAK...WITH VFR
WEATHER RETURNING BY THE LATE MORNING....THEN CLEAR SKIES BY DUSK.
WINDS IN THE 15-25KT RANGE WITH SOME GUSTS AROUND 30KT SHOULD
SLOWLY SUBSIDE TO AROUND 10KT BY MON NIGHT.

RSB

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WINTER WEATHER ADVISORY UNTIL 6 AM CST MONDAY FOR ALZ008>010.

     WIND ADVISORY UNTIL NOON CST MONDAY FOR ALZ001>010-016.

     WIND CHILL WARNING UNTIL NOON CST TUESDAY FOR ALZ001>010-016.

TN...WINTER WEATHER ADVISORY UNTIL 6 AM CST MONDAY FOR TNZ097.

     WIND ADVISORY UNTIL NOON CST MONDAY FOR TNZ076-096-097.

     WIND CHILL WARNING UNTIL NOON CST TUESDAY FOR TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jan 5, 10:14 PM CST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1014 PM CST SUN JAN 5 2014

ALZ001>010-016-TNZ076-096-097-061130-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1014 PM CST SUN JAN 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

THE POTENTIAL FOR HAZARDOUS WINTER WEATHER EXISTS THIS EVENING AS
A STRONG ARCTIC COLD FRONT PLUNGES THROUGH THE REGION. LONG-LIVED
DANGEROUS COLD TEMPERATURES ARRIVE LATE TONIGHT AND LAST THROUGH
TUESDAY...AND THIS COULD BE THE COLDEST AIR TO AFFECT THE AREA IN
THE LAST TWO DECADES.

A DUSTING OR LESS OF SNOW WILL BE POSSIBLE WEST OF INTERSTATE
65...BUT REACH AS HIGH AS ONE INCH IN HIGHER ELEVATIONS EAST OF
INTERSTATE 65. A WINTER WEATHER ADVISORY IS IN EFFECT FOR
MARSHALL...DEKALB...AND JACKSON COUNTIES IN NORTHEAST ALABAMA. IT
ALSO INCLUDES FRANKLIN COUNTY IN SOUTHERN MIDDLE TENNESSEE.

HAZARDOUS TRAVEL CONDITIONS WILL DEVELOP OVERNIGHT INTO EARLY MONDAY
AS MOISTURE FREEZES QUICKLY ON AREA ROADWAYS...ESPECIALLY ON BRIDGES
AND OVERPASSES. NORTHWEST WINDS OF 20 TO 25 MPH...GUSTING UP TO 35
MPH...WILL ALSO DROP WIND CHILL VALUES WELL BELOW ZERO. HIGHER
ELEVATION LOCATIONS COULD SEE VALUES AS LOW AS 20 BELOW ZERO ON
MONDAY MORNING. A WIND CHILL WARNING IS IN EFFECT FOR THE ENTIRE AREA
LATE TONIGHT AND A WIND ADVISORY IS IN EFFECT UNTIL NOON TOMORROW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE BITTERLY COLD AIR WILL CONTINUE TO POUR INTO THE REGION MONDAY
INTO TUESDAY. TEMPERATURES ON MONDAY WILL REMAIN IN THE TEENS IN
VALLEY LOCATIONS...AND SINGLE DIGITS IN THE HIGHER ELEVATION
LOCATIONS. WIND CHILLS WILL STAY BELOW ZERO DUE TO THE BLUSTERY WINDS
MONDAY THROUGH TUESDAY MORNING. LOWS TUESDAY MORNING WILL DROP INTO
THE SINGLE DIGITS FOR MOST AREAS...WITH LOWS POSSIBLY DIPPING BELOW
ZERO IN HIGHER ELEVATIONS. WIND CHILLS WILL REMAIN DANGEROUSLY
LOW...FROM ZERO TO 20 BELOW ZERO. A WIND CHILL WARNING WILL REMAIN IN
EFFECT THROUGH NOON TUESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME...HOWEVER TIMELY REPORTS OF WINTRY
PRECIPITATION OR HAZARDOUS TRAVEL CONDITIONS TONIGHT IS APPRECIATED.

RSB

In the hours before

Local storm report, Jan 5, 8:25 PM CST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
825 PM CST SUN JAN 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     NON-TSTM WND DMG 5 S HUNTSVILLE          34.66N 86.57W
01/05/2014                   MADISON            AL   TRAINED SPOTTER

            LIGHT POLE WAS REPORTED DOWN IN JONES VALLEY NEAR
            MEMORIAL PARKWAY IN SOUTH HUNTSVILLE.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Morgan

When
January 6, 12:00 AM CST to January 7, 2:00 AM CST
Where
Morgan forecast zone
Reported by
ASOS
Coordinates
34.454, -86.853 (the zone’s center; the record gives no point)

Wind chills of -1 to -10 were observed.

Cold/Wind Chill, Limestone

When
January 6, 12:00 AM CST to January 7, 2:00 AM CST
Where
Limestone forecast zone
Reported by
ASOS
Coordinates
34.810, -86.981 (the zone’s center; the record gives no point)

Wind chills of -1 to -10 were observed.

Cold/Wind Chill, Madison

When
January 6, 12:00 AM CST to January 7, 3:00 AM CST
Where
Madison forecast zone
Reported by
ASOS
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

Wind chills of -1 to -8 were observed in Huntsville.

Cold/Wind Chill, Lawrence

When
January 6, 12:00 AM CST to 2:00 AM CST
Where
Lawrence forecast zone
Reported by
ASOS
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

Wind chills of -1 to -5 were observed.

Cold/Wind Chill, Colbert

When
January 6, 12:00 AM CST to 2:00 AM CST
Where
Colbert forecast zone
Reported by
ASOS
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

Wind chills of -1 to -5 were observed.

Cold/Wind Chill, Franklin

When
January 6, 12:00 AM CST to 2:00 AM CST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
34.442, -87.844 (the zone’s center; the record gives no point)

Wind chills of -1 to -5 were observed.

Cold/Wind Chill, Lauderdale

When
January 6, 12:00 AM CST to 2:00 AM CST
Where
Lauderdale forecast zone
Reported by
ASOS
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

Wind chills of -1 to -5 were observed.

Cold/Wind Chill, Cullman

When
January 6, 2:00 AM CST to 6:00 AM CST
Where
Cullman forecast zone
Reported by
AWOS
Coordinates
34.132, -86.868 (the zone’s center; the record gives no point)

Wind chills of -1 to -5 were observed in Vinemont.

Cold/Wind Chill, Lawrence

When
January 6, 5:00 PM CST to January 7, 2:00 AM CST
Where
Lawrence forecast zone
Reported by
ASOS
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

Wind chills of -1 to -3 were observed.

Cold/Wind Chill, Colbert

When
January 6, 5:00 PM CST to January 7, 2:00 AM CST
Where
Colbert forecast zone
Reported by
ASOS
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

Wind chills of -1 to -3 were observed.

Cold/Wind Chill, Franklin

When
January 6, 5:00 PM CST to January 7, 2:00 AM CST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
34.442, -87.844 (the zone’s center; the record gives no point)

Wind chills of -1 to -3 were observed.

Cold/Wind Chill, Lauderdale

When
January 6, 5:00 PM CST to January 7, 2:00 AM CST
Where
Lauderdale forecast zone
Reported by
ASOS
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

Wind chills of -1 to -3 were observed.

Cold/Wind Chill, Jackson

When
January 6, 8:00 PM CST to January 7, 4:00 PM CST
Where
Jackson forecast zone
Reported by
AWOS
Coordinates
34.779, -85.999 (the zone’s center; the record gives no point)

Wind chills of -1 to -7 were observed in Scottsboro.

Cold/Wind Chill, Dekalb

When
January 6, 8:00 PM CST to January 7, 3:00 AM CST
Where
Dekalb forecast zone
Reported by
AWOS
Coordinates
34.460, -85.804 (the zone’s center; the record gives no point)

Wind chills of -1 to -5 were observed in Fort Payne.

Cold/Wind Chill, Marshall

When
January 6, 9:00 PM CST to January 7, 4:00 AM CST
Where
Marshall forecast zone
Reported by
AWOS
Coordinates
34.367, -86.307 (the zone’s center; the record gives no point)

Wind chills of -1 to -7 were observed in Albertville.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2014Every state in 2014This day in weather historyWarnings in Alabama, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 494158, 494159, 494160, 494161, 494165, 494166, 494167, 494157, 494162, 494163, 494164, 494168, 494154, 494155, 494156.